Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 149, NWS Jackson, KY

August 3, 2000Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 3, 2000, 5:25 PM CDT for Wayne County, Kentucky. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 3, 2000, 5:25 PM CDT (22:25 UTC)
Expired
Aug 3, 2000, 6:30 PM CDT
In force
65 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:33 PM CDTThunderstorm WindCountywide, KYA slow moving and long-lasting severe thunderstorm produced strong winds which broke a power pole in half and blew several trees down concentrated near central Wayne County including the cities of Monticello, Susie, and Slat.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 032227
SVRJKL
KYC231-032330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
525 PM CDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF MONTICELLO

* UNTIL 630 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONTICELLO...OR ABOUT 3 MILES NORTHWEST OF
  MONTICELLO...MOVING SOUTHEAST AT 10 MPH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH AND LARGE HAIL PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.
g
LAT...LON 3697 8498 3679 8499 3669 8474 3696 8467

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:10 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 2:10 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT THU AUG 3 2000

18Z SFC ANALYSIS SHOWS AN ELONGATED COLD FRONT FROM CENTRAL
PENNSYLVANIA SOUTHWEST ALONG THE OHIO RIVER TO SOUTHERN MISSOURI.
AHEAD OF THIS FRONT RADAR SHOWS SLOW MOVING THUNDERSTORMS ACROSS OUR
SOUTHEAST COUNTIES AGAIN THIS AFTERNOON. ON SATELLITE...CLOUDS ARE
FAIRLY NUMEROUS OVER THE STATE AHEAD OF THIS BOUNDARY.

THE MODELS ARE AGAIN IN DECENT AGREEMENT WITH THE UPPER LEVEL
PATTERN. THEY ALL SHOW THE OHIO VALLEY TROUGH EVENTUALLY MOVING EAST
TOWARD THE END OF THE PERIOD. HOWEVER...THEY ALSO ARE EMPHASIZING A
SECOND SHORTWAVE DROPPING THROUGH THE BASE OF THIS TROUGH DURING THE
DAY FRIDAY. IN THE ETA AND NGM THIS MANIFESTS ITSELF AS A MCS
PASSING THROUGH OUR SOUTHERN COUNTIES DURING THE DAY. GOOD UPPER
LEVEL DIVERGENCE OCCURS ACROSS SOUTHEAST KENTUCKY AT 18Z FRIDAY AS
WELL ON THE RIGHT ENTRANCE OF A 300 MB JET STREAK. THIS SHORTWAVE
WILL ALSO PUSH ALONG MODERATE PWS OF 1.5 TO 1.75 INCHES. THE AVN IS
WEAKER WITH THE SFC REFLECTION AND THUS WILL NOT BUY TOTALLY INTO
THIS SOLUTION.

AT THE SFC...THE FRONT WILL STALL TO THE NORTH OF US TONIGHT THEN
PUSHING THROUGH IN THE WAKE OF WHATEVER GOES THROUGH FRIDAY. DRIER
AIR FILTERS IN ON NORTHWEST WINDS SATURDAY MAKING THINGS SLIGHTLY
COOLER AND MORE COMFORTABLE ACROSS THE NORTH WHEN COMPARED TO THE
SOUTH.

WILL ADD AN EVENING PERIOD TO COVER THE ON-GOING CONVECTION
MENTIONING HEAVY RAIN POSSIBLE IN THE SOUTHERN ZONES. LATER IN THE
OVERNIGHT...CONTINUE A SMALL CHANCE SOUTH WITH JUST MC SKIES NORTH.
THEN FRIDAY...HIGHER CHANCE POPS SOUTH WITH JUST A MENTION NORTH.
WILL PAINT IT DRY FRIDAY NIGHT AND SATURDAY...ALTHOUGH A LINGERING
SHOWER ACROSS THE SOUTH CANNOT BE RULED OUT. SLIGHTLY COOLER NORTH
FRIDAY NIGHT AND SATURDAY.

MOS TEMPERATURES LOOK REASONABLE AGAIN AND WILL NOT STRAY FAR.

WORK ZONES ARE AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL.

.JKL...NONE.

GREIF

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.